New York, 2007

Damaging Wind in New York, May 15, 2007

May 15, 2007 · NWS ALY · 1 event in 1 county or zone

A cold front approached from the northwest late in the day on Tuesday May 15th, preceded and accompanied by scattered strong to isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front approached from the northwest late in the day on Tuesday May 15th, preceded and accompanied by scattered strong to isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 15, 4:10 PM EST, 13 minutes earlier.

Area forecast discussion, May 15, 4:10 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE MAY 15 2007

.SYNOPSIS...
A WARM AIRMASS WILL REMAIN OVER THE REGION TONIGHT WITH SCATTERED
SHOWERS OR THUNDERSTORMS. A COLD FRONT WILL SLOWLY  APPROACH OUR
REGION FROM THE EASTERN GREAT LAKES TOWARD SUNRISE...WITH SHOWERS
AND THUNDERSTORMS BECOMING MORE NUMEROUS ON WEDNESDAY. AFTER THE
COLD FRONT MOVES EAST OF OUR REGION LATE WEDNESDAY...COOLER AIR WILL
REMAIN ACROSS THE REGION THROUGH THE WEEKEND ALONG WITH THE CHANCE
OF SHOWERS.

&&

.NEAR TERM /UNTIL MIDNIGHT/...
THE STORM PREDICTION CENTER CONTINUES TO HAVE THE NORTHERN 2/3 OF THE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE BEST
INSTABILITY WILL OCCUR ACROSS THE SOUTHERN 1/3 OF THE FORECAST AREA
WHERE THEY WILL HAVE MORE SUN AND HIGHER DEW POINTS...BUT LACKING ANY
TRIGGER. ACROSS THE REST OF THE FORECAST AREA...THUNDERSTORMS HAVE
FORMED AND MOVED DOWN THE MOHAWK VALLEY AND NORTHERN CATSKILLS. HAVE
JUST ISSUED THE FIRST THUDERSTORM WARNING...BUT COVERAGE OF THE
ACTIVITY IS VERY LIMITED. THE MAIN SEVERE THREAT WOULD BE DAMAGING
WINDS AND POSSIBLY SOME 3/4 INCH HAIL.
&&

.SHORT TERM /LATER TONIGHT THROUGH WEDNESDAY NIGHT/...
AFTER THE FIRST ROUND OF ACTIVITY DIMINISHES LATER THIS EVENING...
THE WARM FRONT SHOULD LIFT WELL NORTH OF THE FORECAST AREA AND ANY
SHOWER/THUNDERSTORM ACTIVITY SHOULD DIMINISH IN COVERAGE AND
INTENSITY WITH FAIRLY LOW POPS FORECAST FOR THE PERIOD AFTER
MIDNIGHT. BOTH GFS/NAM INDICATE COLD FRONT WILL MOVE THROUGH KALB
AROUND 18Z. THUS...THE MAIN THREAT FOR ANY SEVERE STORMS ON
WEDNESDAY WILL BE ACROSS SOUTHEAST PORTION OF FA. HOWEVER...HEAVY
RAIN POSSIBLE EVEN ACROSS NORTHWEST ZONES AS ANA FRONT STYLE HEAVY
PCPN AREA FORMS BEHIND THE FRONT. CATEGORICAL OR LIKELY POPS
FORECAST FOR THE ENTIRE REGION ON WEDNESDAY.

SHOWER/TSTM ACTIVITY WILL DIMISH FROM NW TO SE WEDNESDAY AFTERNOON
AND EVENING...WITH JUST CHANCE POPS FORECAST FOR WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
LARGE UPPER LEVEL TROF WILL DEEPEN ACROSS THE REGION DURING THIS
PERIOD AND EVENTUALLY CUTOFF OVER THE MID ATLANTIC STATES BY FRIDAY.
GFS/ECMWF AND EVEN THE NAM DURING THE EARLY STAGES OF THIS EVENT
AGREE ON THIS SCENARIO...BUT DIFFERENCES TO PLACEMENT FROM RUN TO
RUN IS CAUSING SOME BIG DIFFERENCES TO EXPECTED WEATHER THIS
WEEKEND. ALTHOUGH ALL MODELS AGREE ON COOL WEATHER THURSDAY THRU
SUNDAY...PLACEMENT OF THE UPPER LOW AND ASSOCIATED SURFACE LOW THAT
DEVELOPS RESULTS IN LARGE DIFFERENCES IN HOW MUCH CLOUD COVER AND
RAINFALL OCCURS. AT THIS POINT HAVE FORECAST PARTLY TO MOSTLY CLOUDY
CONDTIONS WITH A CHANCE OF SHOWERS DURING MOST OF THIS PERIOD.

SURFACE HIGH AND UPPER LEVEL RIDGING FINALLY TAKE HOLD EARLY NEXT
WEEK WITH DRY AND SEASONABLE TEMPS.

&&

.AVIATION /THROUGH SATURDAY/...VFR CONDITIONS EXPECTED THROUGH MUCH
OF TONIGHT. MVFR POSSIBLE WITH ANY CONVECTION INTO THIS EVENING.
CONDITIONS ARE EXPECTED TO LOWER TO MVFR WEDNESDAY MORNING AS AN
AREA OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT APPROACH.
CONVECTION WILL BE MAINLY BEHIND THE COLD FRONTAL BOUNDARY.

OUTLOOK...MVFR CONDITIONS LINGER WEDNESDAY NIGHT. NO SIGNIFICANT
WEATHER THURSDAY THROUGH SATURDAY WITH A CHANCE OF SHOWERS THROUGH
PERIOD.

&&

.HYDROLOGY...
RIVERS AND STREAMS HAVE PRETTY MUCH RECEDED BACK TO NORMAL FOR THIS
TIME OF YEAR. WILL HAVE WIDELY SCATTERED CONVECTION ACROSS FORECAST
AREA INTO THIS EVENING. AN AREA OF LOW PRESSURE AND ITS ASSOCIATED
COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY. MOST OF
PRECIPITATION WILL OCCUR POST COLD FRONT DURING THE DAY WITH
WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO AN INCH EXPECTED. HOWEVER...FOR
THE MOHAWK VALLEY SOUTHWARD DURING THE WEDNESDAY...MODEL SOUNDINGS
INDICATE K-INDICES OF 35 TO 40. K-INDICES OF 35 OR GREATER INDICATE
THE POTENTIAL OF VERY HEAVY DOWNPOURS WITH RAINFALL RATES OF 1 TO 2
INCHES AN HOUR...ESPECIALLY IN THUNDERSTORMS. SO LOCALIZED AMOUNTS
OF TWO INCHES ARE POSSIBLE.

.FIRE WEATHER...
DEW POINTS ON THE RISE TONIGHT WITH A WIDESPREAD RAINFALL EXPECTED
WEDNESDAY. RELATIVE HUMIDITY LEVELS WILL TOP OUT AT 80 TO 100
TONIGHT AND ONLY FALL TO MINIMUMS OF 50 T0 75 PERCENT WEDNESDAY
AFTERNOON WITH THE LOWEST VALUES ACROSS THE MID HUDSON VALLEY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, May 15, 3:45 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 PM EDT TUE MAY 15 2007

CTZ001-013-NYZ063>066-161100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
445 PM EDT TUE MAY 15 2007

.DAY ONE...TONIGHT...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...A FEW OF
WHICH MAY PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. THE STORMS WILL
MOVE QUICKLY FROM SOUTHWEST TO NORTHEAST AT 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A GREATER LIKELIHOOD OF THUNDERSTORMS ON WEDNESDAY AS A
STRONG COLD FRONT MOVES FROM THE EASTERN GREAT LAKES REGION THROUGH
THE LOCAL AREA DURING THE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE. THE STORMS WILL ONCE AGAIN MOVE FROM SOUTHWEST TO
NORTHEAST AT 40 TO 50 MPH WITH DAMAGING WINDS AND HAIL THE PRIMARY
THREATS.

SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS ARE POSSIBLE
THURSDAY AND FRIDAY WHICH MAY CONTAIN SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.

MAZ001-025-NYZ047>054-058>061-161100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-
445 PM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
THE GREATER CAPITAL DISTRICT...NORTHERN AND CENTRAL CATSKILLS AND
TACONICS OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS AND HAIL. THE
STORMS WILL MOVE QUICKLY FROM SOUTHWEST TO NORTHEAST AT 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A GREATER LIKELIHOOD OF THUNDERSTORMS ON WEDNESDAY AS A
STRONG COLD FRONT MOVES FROM THE EASTERN GREAT LAKES REGION THROUGH
THE LOCAL AREA DURING THE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE. THE STORMS WILL ONCE AGAIN MOVE FROM SOUTHWEST TO
NORTHEAST TO 40 TO 50 MPH WITH DAMAGING WINDS AND HAIL THE PRIMARY
THREATS.

SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS ARE POSSIBLE
THURSDAY AND FRIDAY WHICH MAY CONTAIN SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.

NYZ032-033-038>043-082>084-VTZ013>015-161100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
445 PM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND EASTERN MOHAWK
VALLEY OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS AND HAIL. THE
STORMS WILL MOVE QUICKLY FROM SOUTHWEST TO NORTHEAST AT 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY DURING
THE MORNING...AS A STRONG COLD FRONT MOVES FROM THE EASTERN GREAT
LAKES REGION THROUGH THE LOCAL AREA DURING THE MORNING. AT THIS
TIME...THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH
SOME GUSTY WINDS AND SMALL HAIL ARE POSSIBLE. THE STORMS WILL ONCE
AGAIN MOVE FROM SOUTHWEST TO NORTHEAST AT 40 TO 50 MPH.

SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS ARE POSSIBLE
THURSDAY AND FRIDAY WHICH MAY CONTAIN SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, May 15, 3:17 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
417 PM EDT TUE MAY 15 2007

NYZ047-058-059-152100-
EASTERN GREENE NY-WESTERN GREENE NY-SCHOHARIE NY-
417 PM EDT TUE MAY 15 2007

...A STRONG THUNDERSTORM MOVING INTO SOUTHERN SCHOHARIE AND GREENE
COUNTIES...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED 11 MILES
SOUTHWEST OF NORTH BLENHEIM...OR ABOUT 9 MILES NORTHWEST OF
ROXBURY...AND MOVING EAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
PRATTSVILLE...GILBOA AND 8 MILES SOUTH OF NORTH BLENHEIM BY 425 PM
EDT
WINDHAM BY 435 PM EDT
NORTH-SOUTH LAKE CAMPGROUND BY 450 PM EDT
CATSKILL AND HIGH FALLS BY 455 PM EDT

BGM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
May 15, 4:23 PM EST
Where
Columbia County, Germantown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.130, -73.880

Thunderstorm winds downed trees, power lines and some power poles near Germantown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33750.